need opinion elevated potassium

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
joe0987
Guest
Posts: 1
Joined: Tue Sep 13, 2005 9:58 pm
Location: Mi

need opinion elevated potassium

Postby joe0987 » Tue Sep 13, 2005 10:29 pm

I'm a 45 year old male, hypertensive and on beta blockers since age 22 (controlled, rarely over 140/90, typically 133/82, lower in evening), taking lipitor and 1 asperin every day . One year ago my comp metabolic panel came back with elevated potassium ( 5.8 on a 5.4 max scale), but the nurse stabbed me good so on the repeat test they were careful and it was 5.5 on 5.4 max scale. 6 months ago everything fell into normal range (BUN,Creatine etc.)
I just had another comp metabolic panel and the nurse had to use a syringe (sp?) to draw my blood; stabbed me really bad ( They historically always have trouble finding my viens).
Now my potassium is elevated again, every thing else was normal. GP wants me to repeat in 1 month.
I am worried about kidney failure because I read about it on the web as a cause of elevated potassium and scared myself because the one test they right did a year ago showed 5.5.
Am I really at risk for kidney failure?? Should I be evaluated by a nephrologist??
I don't have diabetes and no one in my family has ever had kidney problems.

User avatar
Theresa Jones, RN
Nurse
Posts: 2365
Joined: Tue Sep 28, 2004 10:21 am

Postby Theresa Jones, RN » Wed Sep 14, 2005 8:54 am

Hi joe0987,
Hypertensive states may affect all body organs. In answer to your question, yes, your kidneys may become affected and an evaluation by a Nephrologist is certainly warranted with periodic follow-ups to be sure that there are no anomalies. My concern is elevated potassium levels may cause complications, for example, arrhythmia's of the heart. Have your elevated potassium levels been treated? If not I would certainly inquire about this with your physician.
Sincerely,
Rntdj


Return to “Nephrology Symptoms”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.